Alert archive / Florida / Small Craft Advisories in 2008

Small Craft Advisory 32, NWS Key West, FL

October 21, 2008

NWS Key West, FL issued this small craft advisory at Oct 21, 2008, 4:31 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2008, 4:31 PM EDT (20:31 UTC)
Expired
Oct 22, 2008, 4:45 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS72 KKEY 212031
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
431 PM EDT TUE OCT 21 2008

GMZ053-054-073>075-220230-
/O.NEW.KKEY.SC.Y.0032.081021T2031Z-081022T0900Z/
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
431 PM EDT TUE OCT 21 2008

...SMALL CRAFT ADVISORY IN EFFECT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE FLORIDA STRAITS OF
THE MIDDLE KEYS TO THE DRY TORTUGAS.

NORTHEAST TO EAST WINDS NEAR 20 KNOTS WITH HIGHER GUSTS WILL
CONTINUE THROUGH TONIGHT FOR THESE WATERS. IN ADDITION...SEAS OF 4
TO 7 FEET CAN BE EXPECTED BEYOND THE REEF...AND HIGHER IN THE GULF
STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
000
WHUS72 KKEY 220232
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1032 PM EDT TUE OCT 21 2008

GMZ053-054-073>075-220900-
/O.CON.KKEY.SC.Y.0032.000000T0000Z-081022T0900Z/
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1032 PM EDT TUE OCT 21 2008

...SMALL CRAFT ADVISORY IN EFFECT...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE FLORIDA STRAITS
FROM THE MIDDLE KEYS TO THE DRY TORTUGAS.

NORTHEAST TO EAST WINDS NEAR 20 KNOTS WITH HIGHER GUSTS WILL
CONTINUE THROUGH TONIGHT FOR THESE WATERS. IN ADDITION...SEAS OF 4
TO 7 FEET CAN BE EXPECTED BEYOND THE REEF...AND HIGHER IN THE GULF
STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

$$
000
WHUS72 KKEY 220845
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
445 AM EDT WED OCT 22 2008

GMZ053-054-073>075-220945-
/O.CAN.KKEY.SC.Y.0032.000000T0000Z-081022T0900Z/
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
445 AM EDT WED OCT 22 2008

...SMALL CRAFT ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELED THE SMALL
CRAFT ADVISORY.

WINDS HAVE DECREASED TO 15 TO 20 KNOTS ACROSS THE ATLANTIC WATERS
FROM CRAIG KEY TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...THEREFORE
THE SMALL CRAFT ADVISORY IS CANCELLED. SMALL CRAFT SHOULD CONTINUE TO
EXERCISE CAUTION ON THESE WATERS. 

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 21, 2:50 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 21, 2:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
250 PM EDT TUE OCT 21 2008

.DISCUSSION...
CURRENTLY...HIGH PRESSURE IS CENTERED OVER THE SOUTHEAST US...WHILE
LOW PRESSURE DEEPENS IN THE WESTERN CARIB.  A SURFACE TROF EXTENDS
FROM THE WESTERN CARIB ACROSS CENTRAL CUBA AND INTO THE CENTRAL
BAHAMAS.  MEANWHILE...HIGH PRESSURE ALOFT HAS PUT A SUBSIDENCE
INVERSION ACROSS THE AREA...KEEPING PRECIP AT BAY...EXCEPT IN THE
OUTER STRAITS NEAR THE TROF.  THIS COMBINATION HAS RESULTED IN PARTLY
CLOUDY SKIES WITH EAST WINDS NEAR 20 KNOTS OVER THE WATERS TODAY.

LITTLE CHANGE IS EXPECTED TONIGHT.  HOWEVER...A DEEP UPPER LEVEL
TROF OVER THE INTER-MOUNTAIN REGION WILL DROP INTO THE GREAT PLAINS
TOMORROW...PUSHING THE HIGH OVER THE SOUTHEAST US OFF TO THE
NORTHEAST.  THIS WILL ALLOW THE SURFACE TROF CURRENTLY TO THE
SOUTHEAST OF THE KEYS TO MOVE NORTHWESTWARD AND OVER THE KEYS
TOMORROW.  GFS POPS ARE NEARLY 70 PERCENT WITH THIS FEATURE...BUT
FEELING IS THAT UPPER LEVEL DRYING AND SINKING WONT END FAST ENOUGH
TO ALLOW DEEP MOISTURE TO BE IN PLACE AS THIS SURFACE FEATURE MOVES
THROUGH...SO WILL ONLY BUMP POPS A BIT.

ALL MODELS EXPECT THE WEAK SURFACE TROF TO HANG AROUND THE AREA ON
THURSDAY...WITH CONTINUED MOISTENING OF THE MID AND UPPER LAYERS AS
THE UPPER LEVEL FLOW BECOMES ZONAL.  WILL HOLD POPS STEADY UNTIL
FRIDAY.  IT HAS BEEN A LONG TIME SINCE WE PAID MUCH ATTENTION TO MID
LATITUDE STORM SYSTEMS...BUT IT APPEARS NOW THAT ONE WILL PUSH
SOUTHWARD FAR ENOUGH THIS WEEKEND TO AFFECT OUR WEATHER.  AS THE MID
LAT LOW PUSHES ACROSS THE MIDWEST...ALL MODELS ADVERTISE THAT THE
LOW IN THE WESTERN CARIB WILL DRIFT NORTHWARD INTO THE GULF ON FRI.
THIS WILL SHIFT KEYS WINDS TO THE SOUTH...INCREASING OUR CHANCES OF
RAIN FRIDAY...AND ESPECIALLY FRIDAY EVENING.  TROPICAL DEVELOPMENT
OF THIS LOW WILL BE LIMITED BY UPPER LEVEL SHEAR FROM THE SOUTHERN
FRINGE OF THE MID LAT LOW.  AS THE MID LAT LOW DRIVES A COLD FRONT
INTO THE GULF...THE GULF LOW WILL GET PICKED UP AND PUSHED INTO
NORTHERN FL ON SATURDAY.  THE GFS AND ECMWF BOTH FORECAST THE COLD
FRONT TO PASS THROUGH THE KEYS AND PUSH WELL SOUTH OF THE AREA ON
SUNDAY.  IF THIS VERIFIES...ONLY SLIGHT COOLING IS EXPECTED...DUE TO
WARM WATER TEMPS.

&&

.MARINE...
IMMEDIATE QUESTION IS SMALL CRAFT ADVISORY POTENTIAL OVERNIGHT.  HAD
A FEW REPORTS OF 6 FOOT SWELLS OUTSIDE THE REEF TODAY...ALONG WITH
CONTINUING REPORTS OF WINDS OVER 20 KNOTS...ESPECIALLY OFF THE
MIDDLE AND LOWER KEYS.  WINDS HAVE BEEN BELOW CRITERIA OFF OF THE
UPPER KEYS AND ARE NOT OPPOSING THE GULF STREAM...SO WILL GO AHEAD
AND CUT THOSE WATERS OUT OF THE SCA AREA...BUT KEEP IN UP FROM THE 7
MILE BRIDGE TO THE TORTUGAS.

DEPENDING ON THE LOCATION OF THE SURFACE TROF TOMORROW...COULD SEE
PERIODS OF ONLY 5 TO 10 KNOTS TOMORROW.  IN ANY CASE WOULD EXPECT
SCA TO NOT BE NECESSARY TOMORROW.  WINDS ARE LIKELY TO BE NEAR 20
KNOTS AGAIN ON FRIDAY AS THE FRONT NEARS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT KEYW AND KMTH THIS AFTERNOON THROUGH
WEDNESDAY MORNING. LAYERED CLOUDS SHOULD BE RESPONSIBLE FOR
PRODUCING FREQUENT VFR CEILINGS AT FL060-FL080...WITH TOPS AT AROUND
FL100...AT KEYW AND KMTH THIS AFTERNOON THROUGH WEDNESDAY MORNING.
NORTHEAST TO EAST WINDS OF 12 TO 14 KNOTS ARE ANTICIPATED AT KEYW
AND KMTH FROM THE SURFACE TO ABOUT FL040 THIS AFTERNOON THROUGH
WEDNESDAY MORNING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1883...8.23 INCHES OF
RAINFALL WAS MEASURED IN KEY WEST. THIS SET THE DAILY RECORD FOR
MAXIMUM RAINFALL MEASURED IN KEY WEST ON OCTOBER 21ST...A RECORD
WHICH STILL STANDS 125 YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ053>054-073>075.

&&

PUBLIC/MARINE.........STRAHAN
AVIATION/NOWCASTS.....BS
DATA COLLECTION.......FUENTES

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 21, 6:00 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT TUE OCT 21 2008

FLZ076>078-GMZ031>033-052>054-072>075-221000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT TUE OCT 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE ATLANTIC WATERS
DUE TO FRESH NORTHEAST TO EAST BREEZES. SMALL CRAFT SHOULD EXERCISE
CAUTION IN FLORIDA BAY AND THE GULF WATERS ADJACENT TO THE LOWER
KEYS. A SMALL CRAFT ADVISORY FOR HAZARDOUS IS LIKELY TO BE IN EFFECT
THROUGH TONIGHT ACROSS THE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT SHOULD EXERCISE CAUTION IN ALL WATERS THROUGH FRIDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED AT TIMES...ESPECIALLY ACROSS THE
ATLANTIC WATERS...THROUGH THAT TIME. WINDS WILL SLACKEN AND VEER
FROM SATURDAY THROUGH EARLY NEXT WEEK.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY
THROUGH SATURDAY. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

Nearby

Small Craft Advisories in Florida, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.